Parkinsonism and Parkinson's Disease not the same thing
Dear Doctor: I was treated for pelvic cancer earlier this year, and ever since finishing chemo, I’ve had problems with balance and movement. My doctor thinks it could be parkinsonism. Is that the same as Parkinson’s disease? Did the chemo cause it?
Dear Reader: Although the two conditions share a similar name and similar symptoms, parkinsonism is not the same thing as Parkinson’s disease. Rather, it’s a term that refers to any neurological condition that can cause the symptoms associated with Parkinson’s disease.
For those of you who aren’t familiar with Parkinson’s disease, it’s a progressive disorder of the nervous system that affects and interferes with movement. Symptoms arise due to disruption in a region of the brain that produces dopamine, a neurotransmitter that plays a big role in smooth and continuous muscle movement. When someone has Parkinson’s disease, the cells in the brain that produce dopamine have either stopped working or have died. The cause of this disruption is not yet known.
A common symptom in Parkinson’s disease is something known as resting tremor. This is trembling or shaking that occurs when muscles are at rest, but which disappears when they are engaged. Additional symptoms include loss of balance, difficulty walking, muscle stiffness or rigidity, and poor coordination. Other changes within the brains of Parkinson’s patients can lead to sleep disruption, skin problems, difficulty with speech and depression. Some people experience a change to their handwriting, which becomes small and cramped. The disease also affects the production of norepinephrine, a chemical messenger that controls functions such as heart rate and blood pressure.
There is no single test for Parkinson’s disease. Diagnosis relies on a detailed medical history, a review of symptoms and various movement and neurological tests. The symptoms of Parkinson’s disease, which tend to appear gradually, can be similar to several other neurological disorders. All of this makes diagnosis a challenge.
Although the symptoms of parkinsonism are similar to those of Parkinson’s disease, they tend to manifest more quickly. Most cases are classified as idiopathic, which means that the origin is unclear. When the condition is caused by a different illness, a different neurodegenerative disorder or as a result of certain medications, it’s known as secondary parkinsonism.
Although it was previously believed to be rare, some researchers have begun to identify cases of chemo-induced parkinsonism. A study conducted by researchers at the Albert Einstein School of Medicine in New York identified several cases in a single year of cancer patients who developed tremors and began to have difficulty walking soon after undergoing chemotherapy. In each case, the patients were treated with levodopa, which is a dopamine replacement used in the treatment of Parkinson’s disease. The patients, who had different types of cancers and were treated with different types of chemotherapy drugs, reported an improvement in their symptoms after two months. When the medication was stopped, the symptoms did not recur. The authors of the study suggested that chemotherapy, particularly when delivered in high doses, may be an under-recognized link to the onset of parkinsonism symptoms. Further research will help shed more light on their hypothesis.
(Send your questions to [email protected], or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10880 Wilshire Blvd., Suite 1450, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)